Journal of Function Spaces

Journal of Function Spaces / 2016 / Article

Research Article | Open Access

Volume 2016 |Article ID 2406158 | 7 pages | https://doi.org/10.1155/2016/2406158

Approximation by First-Order Linear Differential Equations with an Initial Condition

Academic Editor: Seppo Hassi
Received10 May 2016
Accepted25 Jul 2016
Published15 Aug 2016

Abstract

We will consider a continuously differentiable function satisfying the inequality for all and for some and some . Then we will approximate by a solution of the linear equation with .

1. Introduction

The question concerning the stability of functional equations has been originally raised by Ulam [1]: given a metric group , a positive number , and a function which satisfies inequality for all , does there exist homomorphism and a constant depending only on and such that for all ?

If the answer to this question is affirmative, the functional equation is said to be stable. A first answer to this question was given by Hyers [2] in 1941 who proved that the Cauchy additive equation is stable in Banach spaces. In general, a functional equation is said to be stable in the sense of Hyers and Ulam (or the equation has the Hyers-Ulam stability) if, for each solution to the perturbed equation, there exists a solution to the equation that differs from the solution to the perturbed equation with a small error. We refer the reader to [38] for the exact definition of Hyers-Ulam stability.

Usually the experiment (or the observed) data do not exactly coincide with theoretical ones. We may express natural phenomena by use of equations but because of the errors due to measurement or observance the actual experiment data can almost always be a little bit off the expectations. If we would use inequalities instead of equalities to explain natural phenomena, then these errors could be absorbed into the solutions of inequalities; that is, those errors would be no more errors.

There is another way to explain the Hyers-Ulam stability. Let us consider a closed system which can be explained by the first-order linear differential equation, namely, . The past, present, and future of this system are completely determined if we know the general solution and an initial condition of that differential equation. So we can say that this system is “predictable.” Sometimes, because of the disturbances (or noises) of the outside, the system may not be determined by but can only be explained by an inequality like . Then it is impossible to predict the exact future of the disturbed system.

Even though the system is not predictable exactly because of outside disturbances, we say the differential equation has the Hyers-Ulam stability if the “real” future of the system follows the solution of with a bounded error. But if the error bound is “too big,” we say that differential equation does not have the Hyers-Ulam stability. Resonance is the case. Considering this point of view, the Hyers-Ulam stability (of differential equations) is fundamental (see [9]).

A generalization of Ulam’s problem was recently proposed by replacing functional equations with differential equations. Obloza seems to be the first author who has investigated the Hyers-Ulam stability of linear differential equations (see [10, 11]). Thereafter, Alsina and Ger proved the Hyers-Ulam stability of the linear differential equations: indeed, they proved in [12] that if a differentiable function is a solution of the differential inequality , where is an open subinterval of , then there exists a solution of the differential equation such that for any .

The above result by Alsina and Ger was generalized by Miura et al. [13], by Miura et al. [14], and also by Takahasi et al. [15, 16]. They proved that the Hyers-Ulam stability holds true for the Banach space-valued differential equation .

Miura et al. [14] proved the Hyers-Ulam stability of the first-order linear differential equation , where is a continuous function, while Jung [17] proved the Hyers-Ulam stability of the differential equation of the form . Furthermore, results of Hyers-Ulam stability of first-order linear differential equation have been generalized by Miura et al. [18] and also by Takahasi et al. [16]. They dealt with the nonhomogeneous linear differential equation of the form .

Wang et al. [19] used the method of integrating factor to prove the Hyers-Ulam stability of the nonhomogeneous linear differential equation of the formwhere with .

Theorem 1 (see [19]). Let be continuous functions such that andfor all and some constant . Given a constant , if a continuously differentiable function satisfies the differential inequality for all , then there exists a solution of the differential equation (1) such that for all , where is a function defined by

We wondered if a stability of (1) can be proven without the condition in Theorem 1 and whether the error estimation of Theorem 1 can be improved or not.

In this paper, we are going to prove the Hyers-Ulam stability of the differential equation (1) with an initial condition and then compare the stability results of (1) with and without the condition . And also we are going to generalize the stability result of (1) by replacing the bounded difference with a general control function.

Throughout this paper, let denote an open interval with .

2. Hyers-Ulam Stability without (2)

In the following theorem, we shall prove the Hyers-Ulam stability of the differential equation (1) with an initial condition when condition (2) is excluded, while Wang et al. proved the Hyers-Ulam stability of (1) with condition (2) (see Theorem 1 or [19]).

Theorem 2. Let be continuous functions such that (i) for all ;(ii) exists for every .Given constants and , if a continuously differentiable function satisfies the differential inequalityfor all withfor some and , then there exists a solution of the differential equation (1) with such that for all .

Proof. Assume that for all . In view of (6), we have for any . Multiplying the formula by , we get for all .
Integrating each term of (10) from to , we have for all . Thenfor all .
It follows from (7) and (12) thatfor all . Multiplying (13) by , we havefor all .
If we define a function by for all , then is a solution of the differential equation (1) with . Moreover, in view of (14), we get for all .
By an argument similar to the above, for the case when for all , we get the same result. This completes the proof of this theorem.

Corollary 3. Let be continuous functions such that (i) for all ;(ii) for all ;(iii) exists for all .Moreover, assume that there exists such that (iv). Given constants and , if a continuously differentiable function satisfies the differential inequality (6) with (7) for all and for some , then there exists a solution of the differential equation (1) with such that for all .

Proof. In view of (ii), (iii), and (iv), it is not difficult to show that for all . Hence, it follows from Theorem 2 that for all .

In the next theorem, we are going to generalize the stability result of the differential equation (1) by a general control function .

Theorem 4. Let be continuous functions such that (i) for all ;(ii) exists for any . Suppose is a continuous function. Given a constant , if a continuously differentiable function satisfies the differential inequalityfor all withfor some and , then there exists a solution of the differential equation (1) with such that for all .

Proof. Similarly to Theorem 2, we can prove this theorem.

Corollary 5. Let be continuous functions and let be given such that (i) for all ;(ii) for all ;(iii) exists for all ;(iv).Suppose is a continuous function. Given a constant , if a continuously differentiable function satisfies the differential inequality (20) with (21) for all and for some , then there exists a solution of the differential equation (1) with such that for all .

Proof. As in the proof of Corollary 3, by (ii), (iii), and (iv), we can easily show that for all . Therefore, it follows from Theorem 4 that for all .

3. Hyers-Ulam Stability with (2)

In this section, we also assume that is an open interval for and we prove, in the following theorem, the Hyers-Ulam stability of the differential equation (1) with an initial condition when condition (2) is included.

Theorem 6. Let be continuous functions such that (i) for all ;(ii) for all ;(iii) exists for any .Moreover, assume that there exist and a constant such that (iv);(v) for all .Given constants and , if a continuously differentiable function satisfies the differential inequality (6) with (7) for all and for some , then there exists a solution of the differential equation (1) with such that for all .

Proof. Assume that and for all . Since for each , it follows from (10) thatfor all . Since the function is continuous, we know that is finite. And, for any , by integrating (27) from to , we have Thenfor each .
It follows from (7) and (29) thatfor all . Multiplying (30) by , we getfor all .
It obviously follows from (ii), (iii), and (iv) that for all . Hence, by (31), we obtain for all . So, we have where for all . Obviously, is solution of (1) with .
By an argument similar to the above, for the case when for every , we can prove our assertion.

We remark that if , for all , and , and if , then it seems more feasible that our result (Theorem 6) is better than the result of Wang et al. (Theorem 1) as we see in the following example.

Example 7. For any and for some , let , , , , , , and . If a continuously differentiable function satisfies the differential inequality for all and for some real number , then Theorem 6 implies that there exists a continuously differentiable function such that for all , where is uniquely determined as According to Theorem 1, we have instead of (37), which implies that Theorem 6 is better than Theorem 1 for small values of .

Corollary 8. Let be continuous functions such that (i) for all ;(ii) for all ;(iii) exists for any . Moreover, assume that there exist and a constant such that (iv);(v) for all .Given constants and , if a continuously differentiable function satisfies the differential inequality (6) with (7) for all and for some , then there exists a solution of the differential equation (1) with such that for all .

4. Conclusion

In this paper, we proved the Hyers-Ulam stability of the linear differential equation with an initial condition, , when the condition, , for all and some constant , is excluded or included. Due to the hypotheses of Corollary 3 or Theorem 6, we have that is,

We now define a subinterval , , and by If , then we get

This relation implies that if , then the result of Corollary 3 is better than that of Theorem 6, while if , then the result of Corollary 3 is worse than that of Theorem 6. Thus, roughly speaking, if is so “large” that holds, then the result of Corollary 3 is better than that of Theorem 6.

Competing Interests

The authors declare that they have no competing interests.

Authors’ Contributions

All authors read and approved the final paper.

Acknowledgments

This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (NRF-2015R1D1A1A01059467) and Hallym University Research Fund, 2014 (HRF-201409-017). Soon-Mo Jung was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (no. 2015R1D1A1A02061826).

References

  1. S. M. Ulam, A Collection of Mathematical Problems, Interscience, New York, NY, USA, 1960. View at: MathSciNet
  2. D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941. View at: Publisher Site | Google Scholar | MathSciNet
  3. S. Czerwik, Functional Equations and Inequalities in Several Variables, World Scientific, Singapore, 2002. View at: Publisher Site | MathSciNet
  4. P. Găvruta, “A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings,” Journal of Mathematical Analysis and Applications, vol. 184, no. 3, pp. 431–436, 1994. View at: Publisher Site | Google Scholar | MathSciNet
  5. D. H. Hyers, G. Isac, and Th. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser, Boston, Mass, USA, 1998.
  6. S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Nonlinear Analysis, vol. 48 of Springer Optimization and Its Applications, Springer, New York, NY, USA, 2011. View at: Publisher Site | MathSciNet
  7. T. Aoki, “On the stability of the linear transformation in Banach spaces,” Journal of the Mathematical Society of Japan, vol. 2, pp. 64–66, 1950. View at: Publisher Site | Google Scholar | MathSciNet
  8. T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, no. 2, pp. 297–300, 1978. View at: Publisher Site | Google Scholar | MathSciNet
  9. S.-M. Jung, “Approximation of analytic functions by special functions,” Annals of Functional Analysis, vol. 3, no. 1, pp. 92–99, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  10. M. Obloza, “Hyers stability of the linear differential equation,” Rocznik Naukowo-Dydaktyczny, Prace Matematyczne, vol. 13, pp. 259–270, 1993. View at: Google Scholar
  11. M. Obloza, “Connections between Hyers and Lyapunov stability of the ordinary differential equations,” Rocznik Naukowo-Dydaktyczny. Prace Matematyczne, vol. 14, pp. 141–146, 1997. View at: Google Scholar | MathSciNet
  12. C. Alsina and R. Ger, “On some inequalities and stability results related to the exponential function,” Journal of Inequalities and Applications, vol. 2, no. 4, pp. 373–380, 1998. View at: Publisher Site | Google Scholar | MathSciNet
  13. T. Miura, S.-E. Takahasi, and H. Choda, “On the Hyers-Ulam stability of real continuous function valued differentiable map,” Tokyo Journal of Mathematics, vol. 24, no. 2, pp. 467–476, 2001. View at: Publisher Site | Google Scholar | MathSciNet
  14. T. Miura, S. Miyajima, and S.-E. Takahasi, “A characterization of Hyers-Ulam stability of first order linear differential operators,” Journal of Mathematical Analysis and Applications, vol. 286, no. 1, pp. 136–146, 2003. View at: Publisher Site | Google Scholar | MathSciNet
  15. S. E. Takahasi, T. Miura, and S. Miyajima, “On the Hyers-Ulam stability of the Banach space valued differential equation y=λy,” Bulletin of the Korean Mathematical Society, vol. 39, pp. 309–315, 2002. View at: Google Scholar
  16. S.-E. Takahasi, H. Takagi, T. Miura, and S. Miyajima, “The Hyers-Ulam stability constants of first order linear differential operators,” Journal of Mathematical Analysis and Applications, vol. 296, no. 2, pp. 403–409, 2004. View at: Publisher Site | Google Scholar | MathSciNet
  17. S.-M. Jung, “Hyers-Ulam stability of linear differential equations of first order,” Applied Mathematics Letters, vol. 17, no. 10, pp. 1135–1140, 2004. View at: Publisher Site | Google Scholar | MathSciNet
  18. T. Miura, G. Hirasawa, and S. E. Takahasi, “Note on the Hyers-Ulam-Rassias stability fo the first order linear differential equation y´t+ptyt+qt,” International Journal of Mathematics and Mathematical Sciences, vol. 22, pp. 1151–1158, 2004. View at: Google Scholar
  19. G. Wang, M. Zhou, and L. Sun, “Hyers-Ulam stability of linear differential equations of first order,” Applied Mathematics Letters, vol. 21, no. 10, pp. 1024–1028, 2008. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2016 Jaiok Roh and Soon-Mo Jung. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

740 Views | 298 Downloads | 2 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.